Irinotecan-induced gastrointestinal dysfunction is associated with enteric neuropathy, but increased numbers of cholinergic myenteric neurons

Rachel M. McQuade, Vanesa Stojanovska, Elizabeth L. Donald, Ahmed Ehsanur Rahman, Dean G Campelj, Raquel Abalo, Emma Rybalka, Joel C Bornstein, Kulmira Nurgali

Research output: Contribution to journalArticleResearchpeer-review

11 Citations (Scopus)

Abstract

Gastrointestinal dysfunction is a common side-effect of chemotherapy leading to dose reductions and treatment delays. These side-effects may persist up to 10 years post-treatment. A topoisomerase I inhibitor, irinotecan (IRI), commonly used for the treatment of colorectal cancer, is associated with severe acute and delayed-onset diarrhea. The long-term effects of IRI may be due to damage to enteric neurons innervating the gastrointestinal tract and controlling its functions. Balb/c mice received intraperitoneal injections of IRI (30 mg/kg-1) 3 times a week for 14 days, sham-treated mice received sterile water (vehicle) injections. In vivo analysis of gastrointestinal transit via serial x-ray imaging, facal water content, assessment of gross morphological damage and immunohistochemical analysis of myenteric neurons were performed at 3, 7 and 14 days following the first injection and at 7 days post-treatment. Ex vivo colonic motility was analyzed at 14 days following the first injection and 7 days post-treatment. Mucosal damage and inflammation were found following both short and long-term treatment with IRI. IRI-induced neuronal loss and increases in the number and proportion of ChAT-IR neurons and the density of VAChT-IR fibers were associated with changes in colonic motility, gastrointestinal transit and fecal water content. These changes persisted in post-treatment mice. Taken together this work has demonstrated for the first time that IRI-induced inflammation, neuronal loss and altered cholinergic expression is associated with the development of IRI-induced long-term gastrointestinal dysfunction and diarrhea.

Original languageEnglish
Article number391
Number of pages18
JournalFrontiers in Physiology
Volume8
Issue numberJUN
DOIs
Publication statusPublished - 8 Jun 2017
Externally publishedYes

Keywords

  • Chemotherapy
  • Cholinergic neurons
  • Enteric neuropathy
  • Gastrointestinal dysfunction
  • Irinotecan

Cite this